Nebraska, 2006

Hail in Nebraska, April 24, 2006

April 24, 2006 · NWS GID · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 23, 10:07 PM CST, 4 hours earlier.

Area forecast discussion, Apr 23, 10:07 PM CST, 4 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1107 PM CDT SUN APR 23 2006

.DISCUSSION...UPDATE TO THE FORECAST DUE TO SEVERE WEATHER WATCH.
ALSO TO DELAY PRECIP CHANCES. SEVERE WEATHER WATCH FOR GOSPER AND
PHELPS COUNTIES ALTHOUGH OUR CHANCE FOR SEVERE WEATHER THAT FAR
NORTH LOOKS DICEY. BETTER CHANCE TO THE SOUTH IN KANSAS. ANYTHING
SEVERE TONIGHT WILL NEED TO BE ELEVATED. SEEMS HAIL WOULD BE OUR
MAJOR THREAT AS I EXPECT A PRETTY GOOD DEPTH TO THE LOW-LEVEL
INVERSION TO BE IN PLACE. STILL THINK RAIN IS A GOOD POSSIBILITY THOUGH
AND I LIKE AT LEAST LIKELY POPS TOWARD DAWN AND INTO TOMORROW.

SOME ACTIVITY DEVELOPING ON THE EASTERN SIDE OF THE CWA RECENTLY
WILL NEED TO BE MONITORED AS IT LOOKS LIKE IT COULD PRODUCE SOME
MARGINAL SEVERE HAIL.

&&

.PREV DISCUSSION... (ISSUED 303 PM CDT SUN APR 23 2006)

SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN PROBLEM IN THE
NEAR TERM IS INITIALLY RAIN CHANCES OVER THE NEXT COUPLE OF DAYS
FOLLOWED BY COLDER TEMPERATURES.

LATEST SURFACE ANALYSIS PLACED LOW PRESSURE FROM SOUTHEAST
COLORADO INTO SOUTHWEST KANSAS WITH A WARM FRONT LOCATED ACROSS
NORTHERN KANSAS. 12Z GFS/NAM ARE IN RELATIVE AGREEMENT THROUGH
TONIGHT. A STRONG CAP HAS THUS FAR KEPT ANY THUNDERSTORMS FROM
INITIATING NEAR THE WARM FRONT...HOWEVER FORECAST SOUNDINGS NEAR
THE BOUNDARY SUGGEST THIS SHOULD WEAKEN SUFFICIENTLY BY 00Z FOR
STORMS TO BEGIN. SEVERE WEATHER STILL APPEARS POSSIBLE WITH ANY OF
THE STORMS INITIATED NEAR/BY THE FRONT DUE TO SUFFICIENT DEEP
LAYER SHEAR AND STEEP LOW/MID LEVEL LAPSE RATES.

LATER THIS EVENING...H85 WARM AIR ADVECTION/THETA/E ADVECTION
SHOULD BRING INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS TO
THE REMAINDER OF THE FORECAST AREA. ISOLATED SEVERE WEATHER CAN
NOT BE COMPLETELY RULED OUT DUE TO ELEVATED INSTABILITY...HOWEVER
THE ORGANIZED SEVERE WEATHER POTENTIAL APPEARS LIMITED FURTHER
NORTH FROM THE WARM FRONT.

THE RAIN CHANCES CONTINUE THROUGH MUCH OF MONDAY AS STRONG LIFT
CONTINUES IN RESPONSE TO MID-LEVEL FRONTOGENETICAL FORCING. THE
STRONGEST FORCING DIMINISHES MONDAY NIGHT...HOWEVER DECIDED TO
KEEP A SMALL CHANCE OF RAIN ACROSS THE SOUTHEAST PORTION OF THE
FORECAST AREA INTO TUESDAY MORNING IN ADVANCE OF ANOTHER WAVE.
LOOKED INTO THE POSSIBILITY OF SNOW MIXING WITH THE RAIN ON
MONDAY NIGHT/TUESDAY MORNING...HOWEVER NOT SOLD ON THAT SCENARIO
YET WITH AN ABOVE FREEZING LAYER LOCATED IN THE LOWEST 2-3KFT OF
THE ATMOSPHERE.

CLEARING SKIES AND LIGHT WINDS WILL THEN LEAD TO A NIGHT OF GOOD
RADIATIONAL COOLING TUESDAY NIGHT INTO WEDNESDAY MORNING. HAVE
CONTINUED TO MENTION PATCHY/AREAS OF FROST IN THE GRIDS WITH EVEN
SOME AREAS POTENTIALLY FALLING BELOW FREEZING.

LONG TERM...12Z WEDNESDAY THROUGH SUNDAY. PRIMARY CHALLENGE IN THE
EXTENDED CONCERNS SMALL PRECIPITATION POTENTIAL ACROSS THE SOUTH
FRIDAY AFTERNOON THROUGH SUNDAY.

A BROAD RIDGE OF SURFACE HIGH PRESSURE IS ENTRENCHED ACROSS THE
CENTRAL CONUS AT THE BEGINNING OF THE PERIOD. AFTER A COLD START TO
THE DAY...TEMPERATURES WILL LIKELY STRUGGLE TO REACH SEASONAL NORMS
AND HAVE KNOCKED HIGHS BACK TO A FEW DEGREES BELOW AVERAGE. THE
SURFACE RIDGE BEGINS TO SLIDE EAST ON THURSDAY AS NORTHWEST FLOW
CONTINUES ALOFT.  A RETURN OF SOUTHERLY LOW-LEVEL FLOW ON THE WEST
SIDE OF THE HIGH WILL BEGIN TO ADVECT WARMER AIR INTO THE
REGION...AND SHOULD HELP BOOST TEMPS BACK INTO THE 70S.

A STRONG CLOSED UPPER LOW CONTINUES TO SPIN SLOWLY EASTWARD ACROSS
THE DESERT SOUTHWEST ON FRIDAY. FALLING SURFACE PRESSURES IN THE LEE
OF THE ROCKIES HELP TO DRAW SOME SLIGHTLY COOLER AIR IN FROM THE
NORTHEAST DURING THE DAY ON FRIDAY. THIS AIRMASS MAKES ITS WAY INTO
SOUTHERN KANSAS...WITH A NEARLY STATIONARY EAST/WEST BOUNDARY
STRETCHING ACROSS SOUTHERN KANSAS. BELIEVE THAT ANY CONVECTION THAT
INITIATES ALONG THE BOUNDARY WILL REMAIN SOUTH OF THE CWA AND THUS
HAVE LEFT THE FORECAST DRY. THE 06Z RUN OF THE GFS KEPT THIS
EAST/WEST STATIONARY BOUNDARY IN PLACE ACROSS CENTRAL OR SOUTHERN
KANSAS THROUGH SUNDAY...WHILE THE ECMWF ACCELERATED THE FRONT INTO
THE SOUTHERN PLAINS. EVEN IF THE BOUNDARY WERE TO STALL AS DEPICTED BY
THE 06Z GFS...BELIEVE THAT THE SURFACE HIGH BUILDING SOUTH WILL
SHUNT THE MOISTURE TOO FAR SOUTH OF THE CWA FOR EVEN OUR FAR
SOUTHERN CWA TO GET ANY PRECIP. THUS HAVE LEFT THE FORECAST DRY
THROUGHOUT THE PERIOD. THE 12Z RUN OF THE GFS IS NOW ALSO FORCING
THE FRONT THROUGH INTO THE SOUTHERN PLAINS...WITH LOW-LEVEL
MOISTURE AND PRECIPITATION STAYING WELL SOUTH OF OUR AREA. UPPER
FORCING FROM CLOSED LOW BEGINS TO AFFECT THE AREA SATURDAY NIGHT
AND SUNDAY. HOWEVER...WITH LOW-LEVEL MOISTURE SCOURED OUT BY THE
SURFACE HIGH...LOOKS AT THIS POINT LIKE PRECIP WILL BE HARD TO
COME BY. TEMPERATURES FRIDAY THROUGH SUNDAY WILL BE NEAR OR JUST
ABOVE SEASONAL NORMS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

HEINLEIN
Hazardous weather outlook, Apr 23, 4:42 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CDT SUN APR 23 2006

KSZ005>007-017>019-NEZ072-073-082>087-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
542 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY
SEVERE WEATHER HAZARDS ARE LARGE HAIL...DAMAGING WINDS AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME PATCHY FROST WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING AS A VERY DRY AIRMASS IN COMBINATION WITH A
CLEAR SKY ALLOWS TEMPERATURES TO DROP INTO THE LOWER TO MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-074>077-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
542 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

EXPECT NUMEROUS THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROST WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY
MORNING AS A VERY DRY AIRMASS IN COMBINATION WITH A CLEARING SKY
ALLOWS TEMPERATURES TO DROP INTO THE LOWER TO MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Apr 24, 12:37 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
137 AM CDT MON APR 24 2006

NEZ063-240700-
HAMILTON-
137 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HAMILTON COUNTY...

AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILTNER...OR 16 MILES SOUTHEAST OF GRAND
ISLAND...AND MOVING EAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL HAMILTON COUNTY AT 150 AM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

AWJ
Special weather statement, Apr 24, 12:57 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
157 AM CDT MON APR 24 2006

NEZ060-061-240730-
BUFFALO-DAWSON-
157 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN BUFFALO AND EASTERN DAWSON COUNTIES...

AT 151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF SUMNER...OR 15 MILES NORTHEAST
OF LEXINGTON...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LEOVILLE AT 205 AM CDT...

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

AWJ
Special weather statement, Apr 24, 1:22 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
222 AM CDT MON APR 24 2006

NEZ061-240745-
BUFFALO-
222 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR EASTERN BUFFALO COUNTY...

AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF POOLE...OR 13 MILES NORTHEAST OF
KEARNEY...AND MOVING NORTHEAST AT 35 MPH.

* THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF EASTERN
  BUFFALO COUNTY THROUGH 245 AM CDT.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

AWJ
Special weather statement, Apr 24, 1:45 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
245 AM CDT MON APR 24 2006

NEZ062-240830-
HALL-
245 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HALL COUNTY...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
RAVENNA TO 6 MILES WEST OF DONIPHAN TO HANSEN...AND MOVING EAST AT 20
MPH.

* THUNDERSTORMS WILL BE NEAR...
  GRAND ISLAND AT 315 AM CDT...

SMALL HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 24, 1:59 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
259 AM CDT MON APR 24 2006

NEZ061-240845-
BUFFALO-
259 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUFFALO COUNTY...

AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
MILLER TO AMHERST TO ELM CREEK...AND MOVING EAST AT 25 MPH.

* THE THUNDERSTORMS ARE EXPECTED TO REMAIN OVER RURAL AREAS OF
  BUFFALO COUNTY THROUGH 345 AM CDT.

REPORTS OF SMALL HAIL ACCUMULATING TO SEVERAL INCHES DEEP HAVE
BEEN REPORTED ACROSS WESTERN BUFFALO COUNTY AND CAN CONTINUE TO BE
EXPECTED WITH THESE STORMS.

AWJ
Special weather statement, Apr 24, 2:04 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
304 AM CDT MON APR 24 2006

NEZ048-063-240845-
HAMILTON-MERRICK-
304 AM CDT MON APR 24 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HAMILTON AND MERRICK COUNTIES...

AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
ST. LIBORY TO PHILLIPS TO GILTNER...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORMS ARE EXPECTED TO REMAIN OVER RURAL AREAS OF
  HAMILTON AND MERRICK COUNTIES THROUGH 345 AM CDT.

DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH SMALLER HAIL
POSSIBLY ACCUMULATING UP TO SEVERAL INCHES DEEP.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

The radar

The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hall

When
April 24, 2:07 AM CST
Where
Hall County, Grand Is
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502517.